# SDR CA090710005

- Difficulty date: July 10, 2009
- Submitted: August 3, 2009
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 5,714 hours
- Engine: Lyc TIO540A2C
- Propeller: Hartzl HCE3YR2A
- System (JASC): 7414 · Magneto/Distributor
- Part: Wedge
- Part number: 10349219
- Condition: Loose
- Location: Magneto
- Component: Magneto
- Component part number: BL3492901
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) MAG WAS RECEIVED FOR 500 HR INSP BUT NO HOURS WERE PROVIDED. WHEN MAG WAS DISASSEMBLED ONE OF ALUMINUM COIL WEDGES WAS FOUND LOOSE AND HAD TRAVELLED AROUND INSIDE MAG CAUSING DAMAGE TO DISTRIBUTOR GEAR. APPROX 5 GEAR TEETH WERE BROKEN OFF AND WERE FOUND IN THE MAG AS WELL. MAG STILL HAD THE ORIGINAL MFG TORQUE SEAL ON THE COVER SCREW INDICATING IT HAD NEVER BEEN OPENED BY ANYONE ELSE. THE COIL WEDGES ARE DRIVEN IN WITH A HAMMER AND PUNCH TO RETAIN THE COIL ASSY.  OTHER WEDGE WAS STILL HOLDING THE COIL PROPERLY.  DUE TO OIL LEAKAGE PAST THE DRIVE END BALL BRG SEAL THE MAG WAS DISASSEMBLED FURTHER TO CLEAN OUT ALL CONTAMINATION (OIL AND MATERIAL FROM THE DISTRIBUTOR GEAR AND COIL WEDGE) AND AN ESTIMATE TO REPAIR WAS PROVIDED TO THE CUSTOMER. THE CUSTOMER OPTED TO HAVE THE MAG OVERHAULED. IT WAS AND HAS BEEN RETURNED TO THE CUSTOMER.
